Opiate Allergic Reactions

Some people experience an allergic reaction when taking medication. This includes prescription medicine including opiates. These drugs are often used for pain relief, cough suppression and to a lesser extent, to treat opiate addiction.

People who have a known allergy to opiates should not take them in any form. Allergies can range from mild and annoying, to serious and possibly life threatening. For some people it can be an immune response. Others just can't tolerate the medication. The severity of the allergic reaction can depend on the dosage. An increased dosage can cause a more severe reaction. For some, however, even the smallest amount of a drug can cause a reaction.

Mild to Severe Allergic Reaction to Opiates Can Cause Host of Symptoms

Symptoms can range from a simple rash to a more serious condition where internal organs are affected. The body's response varies from person to person, but skin is the most common organ affected. A quick reaction to an opiate can manifest within minutes and this can be dangerous, resulting in life threatening anaphylaxis. Other symptoms can include:

  • Dangerously low blood pressure
  • Itching and rash
  • Difficult breathing or wheezing
  • Fever
  • Swelling of the lips, tongue, throat or face
  • Hives

Most allergic reactions respond to well to treatment, but it's important that help is sought as soon as possible. The first and most obvious step is to stop taking the medication. Mild reactions to opiates may be treated with antihistamines and/or topical corticosteroids. An inhaler may be needed for those with breathing problems.

Opiate Allergic Reaction Can Cause Serious Health Consequences

Opiates are very powerful and people can have very strong reactions to them. More serious symptoms brought on from anaphylaxis require immediate medical attention. These can include:

  • Rapid or weak pulse
  • Labored breathing
  • Irregular heart beat
  • Swelling of the upper throat or closing of the throat
  • Dizziness
  • Fainting
  • Lightheadedness
  • Bluish tinge to the skin, nails or lips
  • Nausea, vomiting, diarrhea or cramps
  • Confusion
  • Slurred speech

It's important that people never use anyone else's medication or take drugs that are not prescribed for them. Recreational use or abuse of opiates is dangerous in many ways and can lead to addiction and/or overdose. All opiates that are prescribed should only be used as directed. This can help patients avoid risks, including allergic reaction.